De Novo Emergence of Obsessive-Compulsive Symptoms With Atypical Antipsychotics in Asian Patients With Schizophrenia or Schizoaffective Disorder: A Retrospective, Cross-Sectional Study
J Clin Psychiatry 2007;68(4):542-545
© Copyright 2017 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Objective: The objective of our study was to establish the incidence of de novo emergence of obsessive-compulsive symptoms (OCS) in patients taking atypical antipsychotics in an Asian population.
Method: Outpatients with schizophrenia or schizoaffective disorder (DSM-IV criteria) who were prescribed any of the 4 atypical antipsychotics approved by the U.S. Food and Drug Administration at the time of the study (clozapine, olanzapine, risperidone, and quetiapine) during a 2-month period (April through May) in 2003 at a tertiary psychiatric hospital were identified. Demographic information was gathered, and the Yale-Brown Obsessive Compulsive Symptom Checklist and the Yale-Brown Obsessive Compulsive Scale (YBOCS) were used for assessment by an independent rater who was blinded to the patients' treatment.
Results: Three hundred three patients met the entry criteria and consented to participate in the study. These subjects included 180 women and 123 men. The mean age was 41 years (range, 21-76 years), and the outpatients were predominantly of Chinese ethnicity (86%). Obsessive-compulsive symptoms emerged de novo in 9 of the 303 patients (3.0%); 2 of the 9 patients were taking clozapine, 4 were taking olanzapine, and 3 were taking risperidone.
Conclusions: This study highlights the need for clinical awareness of the possible occurrence or exacerbation of OCS with atypical antipsychotics. It also highlights the need for careful assessment and mental state examination of these patients and the need to educate the patient on the possibility of these side effects.